Arizona, 2022Flash Flooding and Damaging Wind in Arizona, August 24, 2022
August 24, 2022 · NWS PSR · 5 events in 2 counties and zones
0+ inches) and unstable (MLCAPE 2000-3000 J/KG) air mass led to be a very conducive environment for vigorous thunderstorm activity across portions of southwest Arizona. A cluster of thunderstorms developed near Yuma during the mid-afternoon hours leading to flash flooding and damaging winds across the Fortuna Hills area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $570,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very moist (PWATs 2.0+ inches) and unstable (MLCAPE 2000-3000 J/KG) air mass led to be a very conducive environment for vigorous thunderstorm activity across portions of southwest Arizona. A cluster of thunderstorms developed near Yuma during the mid-afternoon hours leading to flash flooding and damaging winds across the Fortuna Hills area. Thereafter, additional storm complexes developed during the late afternoon and evening hours across portions of Yuma and La Paz Counties, likely due to the combination of terrain lift as well as colliding outflows from the storms that developed earlier in the afternoon across portions of Imperial and Riverside Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 24, 2:29 PM MST, 11 minutes earlier.
Area forecast discussion, Aug 24, 2:29 PM MST, 11 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
229 PM MST Wed Aug 24 2022
.SYNOPSIS...
Today is expected to be another active storm day over central and
western Arizona and southeast California with some storms
producing strong to severe winds and blowing dust. Heavy rainfall
and localized flooding will also be possible across southeast
California and western Arizona where Flood Watches are in effect for
this afternoon and evening. A gradual downtrend in storm chances
will then take place into the weekend with rain chances likely
ending altogether by early next week. Slightly below normal
temperatures are forecast through the weekend before a warming
trend begins Monday.
&&
.DISCUSSION...
Another active day is expected as strong to severe thunderstorms,
particularly across southeast California and southwest Arizona, are
expected through the afternoon/evening hours. Currently, visible
satellite imagery and radar show thunderstorms generally confined
across the high terrain of the northern Baja Peninsula as well as
the interior mountains of interior southeast California. Meanwhile
across Arizona, CU development continues to increase with
thunderstorms mostly confined to the higher terrain/Mogollon Rim
at the moment.
HiRes guidance once again favors thunderstorm development across the
high terrain north and east of the Phoenix area through the rest of
the afternoon. Easterly steering flow will be weaker compared to
yesterday but expect it to be enough to push isolated to scattered
thunderstorms into parts of the lower deserts. The latest NBM PoPs
puts thunderstorm chances around 40% this evening across the lower
deserts of south-central Arizona, including the Phoenix metro.
Primary concerns with the strongest thunderstorms will be
isolated strong to severe thunderstorm wind damage, gusty outflow
winds capable of generating some blowing dust, and locally heavy
rainfall/flash flooding. These thunderstorms will continue in an
unstable environment characterized by MLCAPE values upwards of
around 1,000-1,500 J/kg as indicated by SPC mesoanalysis. This
morning's CIN shown on the 24/12Z PHX sounding is expected to
mostly erode away through the afternoon according to modeled
soundings and RAP data, though some of the more recent model runs
keep slightly higher inhibition in place compared to earlier
runs, which would potentially impact thunderstorm development. As
of now, the latest HREF and HRRR runs show some activity surviving
into parts of the Phoenix area.
Across southeast California, southwesterly upper level flow
associated with an upper level ridge situated to the southeast of
the region over northern Mexico is expected to push the
thunderstorms currently along the mountains west and southwest of
our CWA into parts of the lower elevations of southeast California
over the next several hours. These thunderstorms will move into an
increasingly moist and unstable environment characterized by MLCAPE
values upwards of 2,000-3,000 J/kg and PWAT values around 2" across
southeast California and southwest Arizona. Given the better
moisture and instability, heavy rainfall leading to flash flooding
will be more likely. HREF suggests upwards of a 50% chance of 3 hour
rainfall totals exceeding 1" across in some areas. Given the
parameters, a Flood Watch is in effect for much of this area through
1 AM MST/PDT Thursday. Strong to severe thunderstorms will be
possible, leading to the potential for damaging winds, blowing
dust and perhaps some hail, given the instability in place. HREF
indicates about a 50-70% of winds exceeding 35 mph and even a 10%
chance for gusts to meet severe criteria. DCAPE values upwards of
1,500 J/kg will support this strong to severe wind potential. Some
guidance suggest the idea of merging outflows from activity
across southeast California and northern Arizona. This would
likely result in additional thunderstorm development. Thunderstorms
may linger into the overnight hours before winding down
thereafter.
.PREVIOUS DISCUSSION...
Starting Thursday, the H5 high center is forecast to reform south
of our area, leading to an eventual shift in our mid level flow out
of the west. There will still be abundant moisture for showers and
thunderstorms across the area on Thursday, but with less instability
and the steering flow turning westerly the coverage of storms is
likely to be far less than today. Westerly flow is expected to
increase across the area Friday into Saturday as a fairly strong
upper level trough is forecast to move across the Pacific Northwest
into the Great Basin. Noticeable drying will start to spread over
the area from west to east starting Friday leaving little to no
storm chances across California and southwest Arizona.
Friday and Saturday may shape up to be quite active across the
higher terrain of Arizona with adequate moisture remaining in place
for showers and storms, while forced ascent increases over the area
as the trough approaches. The stronger winds aloft should also lead
to increased shear and the potential for stronger/longer lasting
storms. This activity is likely to remain north of the Phoenix area,
but can't rule out a few storms clipping the foothills areas just
north of Phoenix. Showers and storms will also be fairly likely
across Gila County Friday into Saturday with NBM PoPs between 40-
60%. The main threats for these storms are likely to be strong winds
and brief heavy rainfall, but any training of storms could lead to
localized flooding despite the quicker storm movement.
As early as Sunday, but especially by Monday, rain chances will be
less than 10% across the lower deserts as the westerly drying
continues and PWATs drop below 1.4" to possibly as low as 1". This
much drier air should shut down nearly all storm activity across the
area, even over higher terrain areas. Model ensembles generally
agree this break in monsoon conditions will persist through the
first half of next week. After near to below normal temperatures
across the area through the upcoming weekend, the drier conditions
will bring a warming trend early next week. At this point, NBM
guidance shows temperatures reaching normals by Monday and then
above normal into the middle part of next week. Seems somewhat
likely some of the western deserts will again see highs of around
110 degrees at some point next week.
&&
.AVIATION...Updated 1720Z.
South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Outflow boundaries with abrupt wind shifts and TS nearing terminal
locations will be the primary weather hazards through Thursday
morning. In the near term, light SE winds may struggle to switch to
westerly and may never fully complete the turn rather holding
150v210 into late afternoon. Confidence is good that storms will
develop over mountains with better than a 50% chance of a N-NE
outflow boundary sweeping through the metro within a 01Z-05Z time
frame. Gusts 20-30kt seem realistic. Chance of TS directly impacting
any aerodrome is less than 30% and only justifies VCTS mention at
this time.
Confidence in any SHRA lingering behind the outflow boundary as well
as trends in wind directions during the late evening/overnight is
fairly low. Enough evidence exists that sfc winds will slosh back to
some form a westerly direction to include in this TAF package.
Expanse and duration of such a wind trend could be quite small or
could prevail well into Thursday morning.
Southeast California/Southwest Arizona including KIPL and KBLH:
Strong outflow boundaries with abrupt wind shifts along with direct
TS impacts will be significant weather hazards for SE CA terminals.
S/SE winds will prevail into the afternoon with TS likely forming
over mountains of the Baja and moving towards KIPL during the late
afternoon. During the evening hours, confidence is moderately good
storms over Mohave County will surge south towards KBLH with its own
round of strong outflow. Strong wind gusts aoa 35kt and brief
visibility reductions due to BLDU will be possible with some
MVFR/IFR conditions possible. SHRA and variable wind directions may
persist well into the overnight hours.
&&
.FIRE WEATHER...
Storm activity will again be fairly widespread today with areas of
strong winds, heavy rainfall, and localized flooding all possible,
particularly across southeast California and southwest Arizona. A
gradual decline in storm chances will take place from west to east
beginning Thursday, but the high terrain north and east of Phoenix
should remain fairly active into the weekend with good chances for
daily thunderstorms through Saturday. Substantial drying will spread
across the area starting Sunday, essentially ending rain chances
across the lower deserts and then likely even over the Arizona high
terrain for early next week. MinRH values will generally remain in a
30-35% range over lower elevations to 40-50% over the higher terrain
through Sunday, before lowering starting Monday. Apart from
thunderstorms, winds will follow familiar diurnal patterns.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flood Watch until 1 AM MST Thursday for AZZ530>533-536.
CA...Flood Watch until 1 AM MST Thursday for CAZ560>570.
&&
DISCUSSION...Smith
PREVIOUS DISCUSSION...Kuhlman
AVIATION...18
FIRE WEATHER...Kuhlman
In the hours before
Local storm report, Aug 24, 8:44 AM MST, 5 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
844 AM MST WED AUG 24 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0819 PM FLASH FLOOD 6 NW VICKSBURG 33.79N 113.84W
08/23/2022 LA PAZ AZ LAW ENFORCEMENT
***DELAYED REPORT*** MCVAY ROAD WAS
IMPASSABLE TO CARS DUE TO FLOODING.
&&
INSLocal storm report, Aug 24, 9:08 AM MST, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
908 AM MST WED AUG 24 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0852 PM FLASH FLOOD 2 NNW QUARTZSITE 33.69N 114.22W
08/23/2022 LA PAZ AZ LAW ENFORCEMENT
***DELAYED REPORT*** TYSON STREET AND QUAIL
TRAIL STREET CLOSED DUE TO FLOODING. TIMING
ESTIMATED FROM RADAR.
&&
INSLocal storm report, Aug 24, 9:21 AM MST, 5 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
921 AM MST WED AUG 24 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0749 PM DUST STORM 7 WSW QUARTZSITE 33.65N 114.33W
08/23/2022 LA PAZ AZ PUBLIC
***DELAYED REPORT*** NEAR ZERO VISIBILITY AT
TIMES DUE TO BLOWING DUST.
&&
INSLocal storm report, Aug 24, 9:45 AM MST, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
945 AM MST WED AUG 24 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1036 PM FLASH FLOOD 15 N TONOPAH 33.72N 112.88W
08/23/2022 MARICOPA AZ COUNTY OFFICIAL
***DELAYED REPORT*** FCDMC STREAM GAGE 45007
ALONG JACKRABBIT WASH EXCEEDED ALARM STAGE,
MAKING THE VULTURE MINE ROAD LOW WATER
CROSSING IMPASSABLE. FLOW PEAKED AT 3.35
FEET AND 1034 CFS.
&&
INSSpecial weather statement, Aug 24, 2:36 PM MST, 4 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
236 PM PDT Wed Aug 24 2022
CAZ566-567-242215-
Imperial County West CA-Imperial Valley CA-
236 PM PDT Wed Aug 24 2022
...A strong thunderstorm will impact portions of southwestern
Imperial County through 315 PM PDT...
At 235 PM PDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Mt. Signal, or 9 miles south of Plaster City. This
storm was nearly stationary.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Mt. Signal.
This includes the following highways...
CA Interstate 8 between mile markers 21 and 24.
CA Route 98 between mile markers 9 and 27.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3279 11583 3269 11557 3265 11562 3263 11590
3266 11591
TIME...MOT...LOC 2135Z 319DEG 0KT 3265 11580
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
GLThunderstorm Wind, Yuma
- When
- August 24, 2:40 PM MST to 3:40 PM MST
- Where
- Yuma County, 3.77 mi S of Blaisdell
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $70,000
- Reported by
- Trained Spotter
- Coordinates
- 32.666, -114.420
Numerous images of microburst wind damage in the Fortuna Foothills area. Trees were uprooted, brick walls toppled, sheet metal carports destroyed, shingles of roofs were ripped off, downed power poles including a wooden pole that snapped and fell on a carport, a semi-truck trailer flipped on its side, broken window, a garage door blown in, and many other minor damages. The damage may have been caused by multiple microbursts. Timing estimated from radar. Winds were estimated at 55-60 mph. No injuries were reported.
Flash Flood, Yuma
- When
- August 24, 4:30 PM MST to 6:30 PM MST
- Where
- Yuma County, 4.81 mi WSW of Ligurta to 5.31 mi SW of Ligurta
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 32.634, -114.371
Separate social media videos showed water from Fortuna Wash flowing over S Ave 14 1/2 E and E 48th Street, causing the streets to become impassable. Most of the rain, estimated around 1 to 2 inches fell over the headwaters of Fortuna Wash, 3 to 5 miles to the southeast of Fortuna Foothills. No damages or injuries were reported.
Flash Flood, La Paz
- When
- August 24, 5:30 PM MST to 7:30 PM MST
- Where
- La Paz County, 26.03 mi ESE of Cibola to 26.27 mi ESE of Cibola
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 33.176, -114.280
US-95 near Milepost 69 was flooded. Timing estimated from radar. No damages or injuries were reported.
Flash Flood, La Paz
- When
- August 24, 8:30 PM MST to 11:30 PM MST
- Where
- La Paz County, 1.51 mi W of Bouse to 1.18 mi N of Bouse
- Cause
- Heavy Rain
- Property damage
- $500,000
- Reported by
- Emergency Manager
- Coordinates
- 33.934, -114.026
Report from La Paz County Emergency Management of water rushing into houses. Washes in the area were running full. Timing estimated from radar. No injuries were reported.
Flash Flood, La Paz
- When
- August 24, 8:37 PM MST to 10:37 PM MST
- Where
- La Paz County, 0.34 mi WNW of Utting to 1.07 mi NNE of Utting
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 33.833, -113.885
Flooding was reported on SR-72, west of McVay Road. No damages or injuries were reported.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Mississippi, August 24 to 26, 2022$5.1 million · EF0 · 115 events
- High Surf in Wisconsin, August 24 to 25, 20221 death · 1 event
- Damaging Winds in Florida, August 24, 2022$1.0 million · 51 kt wind · 2 events
- Flash Flooding in Arizona, August 24, 2022$500,000 · 4 events
- Flash Flooding and Flood in California, August 24, 2022$129,000 · 61 kt wind · 12 events
- Flash Flooding and Flood in California, August 24 to 26, 2022$65,000 · 63 kt wind · 14 events
- Flash Flooding in Louisiana, August 24, 2022$106,000 · 3 events
- Tornado and Flash Flooding in Louisiana, August 24 to 26, 2022$50,000 · EF0 · 7 events
- Flash Flooding and Hail in South Dakota, August 24, 2022$20,000 · 1.5 in hail · 3 events
- Flash Flood in Wyoming, August 24, 2022$20,000 · 1 event
- Tornado and Hail in Montana, August 24 to 26, 2022EF0 · 13 events
- Flash Flood and Debris Flow in Arizona, August 24 to 26, 2022$13,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1054041, 1054042, 1054043, 1054046, 1054045.